On the complexity of approximating k-dimensional matching

Elad Hazan, Shmuel Safra, Oded Schwartz

Research output: Contribution to journalArticlepeer-review

33 Scopus citations

Abstract

We study the complexity of bounded variants of graph problems, mainly the problem of k-Dimensional Matching (k-DM), namely, the problem of finding a maximal matching in a k-partite k-uniform balanced hyper-graph. We prove that k-DM cannot be efficiently approximated to within a factor of O(k/ln k) unless P = NP. This improves the previous factor of k/2O(√ln k) by Trevisan [Tre01]. For low k values we prove NP-hardness factors of 54/53-ε, 30/29-ε and 23/22-ε for 4-DM, 5-DM and 6-DM respectively. These results extend to the problem of k-Set-Packing and the problem of Maximum Independent-Set in (k + 1)-claw-free graphs.

Original languageEnglish (US)
Pages (from-to)83-97
Number of pages15
JournalLecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics)
Volume2764
StatePublished - Dec 1 2003

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)

Fingerprint Dive into the research topics of 'On the complexity of approximating k-dimensional matching'. Together they form a unique fingerprint.

Cite this